Hospira’s Magnesium Injection Lot 42-120-JT May Have Barcode for Heparin
In early March, Hospira announced the recall of lot 42-120-JT of the magnesium sulfate in 5% dextrose injection, because the barcode on the bag may actually be the machine readable barcode for 1000 mL bags of heparin sodium two units per milliliter. According to the FDA, the company voluntarily issued the recall.
The barcode on the magnesium bag’s overwrap is correct. The printed name of the product on the 100 mL bags and overwrap is also correct. The concern is about the barcode on the primary container even though the name on the label correctly matches the product.
Bags in lot 42-120-JT were distributed to wholesalers, distributors, and hospitals, between October 2014 and January 2015. Hospira said it became aware of the wrong barcode as a result of customer reports.
If your pharmacy has bags from lot 42-120-JT, you should stop using them in quarantine them to return them to the company. If you are a direct customer of Hospira you will be notified of the recall by letter. If you are a customer in need of assistance with the recall, call Stericycle at 1-866-382-9260, Monday through Friday, 8:00 am to 5:00 pm Eastern Standard Time.
If the incorrect barcode on the injection is not detected before administering medication to the patient, and is administered based on the printed name, patients are unlikely to experience any harm, since the barcode on the overwrap and the readable text on the primary container are correct. However, if detected, there is the potential for delay in the treatment that may result in life-threatening seizures, cerebral hemorrhage, stroke, and maternal death. There may also be attendant risks to the fetus, including fetal demise. Administration of these magnesium sulfate product to a patient who is prescribed heparin and in whom magnesium sulfate is contraindicated may result in serious adverse events related to the drug action and may require medical intervention.
Patients who believe they may have experienced problems that could be related to this recall are instructed to contact their doctor or other health care provider as soon as possible. Healthcare professionals and patients are encouraged to report any adverse events and side effects related to this recall using the FDA’s MedWatch Safety Information and Adverse Reporting program. It can be reported online, or by mail or by fax. To request a copy of the reporting form, call 1-800-332-1088. Fax the completed form to 1-800-FDA-0178.